Nebraska, 2014

Hail in Nebraska, September 3, 2014

September 3, 2014 · NWS GID · 7 events in 3 counties and zones

A couple thunderstorms produced low-end severe hail early on this Wednesday afternoon. These thunderstorms developed from scattered showers that were over southwestern Nebraska during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple thunderstorms produced low-end severe hail early on this Wednesday afternoon. These thunderstorms developed from scattered showers that were over southwestern Nebraska during the morning hours. As the showers moved into South Central Nebraska around midday, a couple of them intensified into thunderstorms. By 1:30 p.m. CDT, one of these two storms became severe, with multiple occurrences of nickel and quarter size hail across Sherman and Greeley counties. The other storm over Howard county produced a single occurrence of quarter size hail in the town of Elba.

The flow aloft was typical of summertime, with the polar jet zonal in character along the U.S.-Canada border and subtropical high pressure over the southern half of the country. A relatively potent shortwave trough was progressing through the Pacific Northwest. A low pressure system was associated with this trough over Montana. Nebraska was in the warm sector, between the warm front and a leeside trough/dryline that extended southward through western Nebraska. As the storms moved in, temperatures were near 80 and dewpoints were near 70. Mid-level lapse rates were very steep (8.5 degrees C/km). Combined with the boundary layer thermodynamic environment, this resulted in MLCAPE around 2000 J/kg. Despite the region being located south of the polar jet, deep layer shear was around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 3, 11:34 AM CST, 54 minutes earlier.

Area forecast discussion, Sep 3, 11:34 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1234 PM CDT WED SEP 3 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 417 AM CDT WED SEP 3 2014

UPPER AIR AND SATELLITE DATA SHOWING THE AREA CONTINUING TO BE
INFLUENCED BY ZONAL FLOW...AS HIGH PRESSURE EXTENDS ACROSS THE SRN
CONUS AND BROAD TROUGHING IS IN PLACE NEAR/NORTH OF THE CANADIAN
BORDER...THOUGH AN AREA OF LOW PRESSURE IS PUSHING ITS WAY FURTHER
INLAND FROM THE PAC NW COAST. AS WAS SHOWN BY MODELS...CONVECTION
DEVELOPED EARLIER ACROSS CENTRAL KANSAS...IN RESPONSE TO A WEAK
DISTURBANCE AS WELL AS INCREASED LIFT VIA WARM AIR/MOISTURE
ADVECTION ASSOCIATED WITH A STRONGER LLJ. EARLY ON THE FAR
SOUTHEASTERN CORNER OF MITCHELL COUNTY WAS CLIPPED BY THIS
ACTIVITY...BUT SINCE THEN HAS REMAINED OVER ERN KS. THERE IS A
COUPLE ISOLATED SHOWERS OVER WESTERN KS...AND THE HRRR/RAP HINT AT
SOME ADDITIONAL ACTIVITY POSSIBLY LINGERING INTO THE MID MORNING
HOURS...SO WILL HAVE TO MONITOR HOW THIS ACTIVITY EVOLVES OVER
NEXT FEW HOURS. SATELLITE IMAGERY ALSO SHOWING SOME LOW/MID LEVEL
STRATUS STARTING TO INCREASE IN COVERAGE...BUT MODELS DIFFER SOME
ON HOW EXPANSIVE IT WILL END UP BEING. AT THE SURFACE...THE CWA IS
SET UP BETWEEN HIGH PRESSURE AFFECTING MUCH OF THE ERN CONUS...AND
A TROUGH OF LOW PRESSURE OVER THE HIGH PLAINS. WINDS REMAIN
SOUTHERLY...WITH SPEEDS RANGING FROM 5 TO 15 MPH. TEMPS ARE MORE
MILD THAN 24 HRS AGO...WITH 3 AM TEMPS IN THE MID 60S TO LOWER
70S.

THE MAIN STORY IN THE SHORT TERM PERIOD LIES WITH
TEMPERATURES...AS TODAY IS EXPECTED TO BE THE WARMEST OVER THE
NEXT 7. IN THE UPPER LEVELS...MODELS IN GOOD AGREEMENT SHOWING THE
FLOW TRANSITIONING TO MORE SOUTHWESTERLY AS THAT ABOVE MENTION PAC
NW DISTURBANCE SHIFTS FURTHER EASTWARD INTO THE NRN ROCKIES. WHILE
NOT EXPECTING MUCH IN THE WAY OF PRECIP CHANCES THROUGH TONIGHT
/THOUGH CHANCES ARE NOT ZERO/...THIS PATTERN WILL HELP TO CONTINUE
THE ADVECTION OF WARMER AIR ALOFT INTO THE REGION. THIS WILL
CONTINUE RIGHT ON INTO THE OVERNIGHT HOURS AS THE ASSOCIATED SFC
COLD FRONT CREEPS IN FROM THE WEST. BY SUNRISE THURS...MODEL
TIMING ISNT BAD...SHOWING THE FRONT DRAPED ACROSS THE NWRN CORNER
OF THE CWA.

TEMPERATURES FOR TODAY ARE A LITTLE TRICKY...AS SOME MODELS
SHOWING POOLING OF MOISTURE/HIGHER DPTS IN THE SOMEWHAT USUAL
PLACES FOR OUR CWA...ROUGHLY THE NERN THIRD OR SO...WITH DPTS IN
THE LOWER 70S. THOSE HIGHER DPTS MAY KEEP TEMPS DOWN A TOUCH IN
THOSE AREAS...AND HAVE FORECAST HIGHS RIGHT AROUND 90. FURTHER
SW...THINKING THAT TEMPS WILL REACH INTO THE MID/UPPER 90S WITH
DPTS IN THE LOWER 60S. NOT BUYING INTO THE RAP WHICH IS SHOWING
LOW/MID 50S BY MID AFTERNOON DOWN THERE...WITH TEMPS THEN CLIMBING
INTO THE LOW 100S. SOMETHING FOR THE DAY SHIFT TO WATCH THOUGH. AS
WE GET INTO TONIGHT...WITH THE CONTINUED SOUTHERLY FLOW EXPECTED
THROUGH THE MAJORITY OF THE NIGHT...OVERNIGHT LOWS LOOK TO REMAIN
MILD IN THE MID 60S TO MID 70S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 417 AM CDT WED SEP 3 2014

MAIN ISSUE WILL BE POTENTIAL FOR PRECIPITATION.

WE BEGIN THE LONG TERM ON THURSDAY UNDER UPPER LEVEL SOUTHWEST
FLOW WITH A SUBTROPICAL HIGH IN THE SOUTHEASTERN UNITED STATES.
AND A POSITIVELY TILTED TROUGH OVER THE NORTHWESTERN UNITED
STATES.

MOST IF NOT ALL OF THURSDAY SHOULD BE DRY...DESPITE A SURFACE COLD
FRONT MAKING ITS WAY SLOWLY SOUTH AS NUMERICAL MODELS CONTINUE
TO SHOW POST-FRONTAL PRECIPITATION DEVELOPING MAINLY THURSDAY
EVENING CLOSER TO THE VICINITY OF THE UPPER LEVEL JET
STREAK...WHICH WILL NUDGE SOUTH OVER TIME...AND IN TURN PUSHING
THE COLD FRONT FARTHER SOUTH.

INSTABILITY EVENTUALLY WANES AND THERE WILL BE LESS OF A
THUNDERSTORM CHANCE HEADING INTO FRIDAY AND TOOK OUT THUNDER BY
LATE EVENING FRIDAY NIGHT INTO SATURDAY.

THE FRONT IS STILL EXPECTED TO MAKE A RETURN AS THE SURFACE HIGH
THAT HELPED PUSH THE COLD FRONT SOUTH...MAKES A FAIRLY QUICK
RETREAT TO THE EAST...ALLOWING THE FRONT TO RETURN NORTH AS A
WARM FRONT.

ANOTHER COLD FRONT TUESDAY AFTERNOON/NIGHT WILL BRING IN SOME
COOLER WEATHER FOR WEDNESDAY.

THERE COULD BE ENOUGH OF A COMBINATION OF SHEAR AND INSTABILITY
FOR STRONG TO SEVERE THUNDERSTORMS ANYWHERE FROM SUNDAY NIGHT
INTO TUESDAY...BUT IT WOULD BE A TOUGH CALL TO NAIL ANYTHING DOWN
RIGHT NOW.

FOR TEMPERATURES...I WENT WITH CONSRAW FOR LOWS THURSDAY NIGHT AND
FRIDAY NIGHT. NAM FOR HIGHS THURSDAY AND BCCONSRAW FOR HIGHS
FRIDAY...WHICH ARE CONSIDERABLY COOLER. IN FACT...FRIDAY SHOULD
FEEL RATHER FALL-LIKE. OTHER NUMERICAL MODEL SOLUTIONS HAVE NOT
CAUGHT ON LIKE THE BCCONSRAW HAS...BUT I STRONGLY SUSPECT THAT
THEY WILL SOON...CONSIDERING THE TRACK RECORD OF THIS SOLUTION THE
DAY AFTER A COLD FRONT PASSAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1229 PM CDT WED SEP 3 2014

PERSISTENT MVFR CIGS THIS MORNING ARE EXPECTED TO DISSIPATE OVER
THE NEXT FEW HOURS AS SATELLITE IMAGERY IS CONTINUING TO SHOW THIS
AREA OF CLOUD COVER SLOWLY ERODING. OTHERWISE...EXPECT MAINLY
CLEAR SKIES ONCE THE STRATUS DOES BURN OFF...WITH OCCASIONALLY
GUSTY SOUTHERLY WINDS TO 25 KTS OR SO. OVERNIGHT...EXPECT THE
POSSIBILITY OF SOME MARGINAL WIND SHEAR AS THE LOW LEVEL JET
INCREASES...AND INCLUDED THIS MENTION AT BOTH SITES AS WELL. A
STRONG COLD FRONT IS THEN EXPECTED TO CROSS THE TERMINALS BETWEEN
04/15Z-04/18Z...AND INDICATED A WIND SHIFT AHEAD OF THIS FRONT
TOWARDS THE TAIL END OF THE VALID TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADO
LONG TERM...HEINLEIN
AVIATION...ROSSI
Hazardous weather outlook, Sep 3, 11:41 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1241 PM CDT WED SEP 3 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041745-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1241 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE MAINLY
NORTH OF HIGHWAY 30 THROUGH THE EARLY AFTERNOON HOURS.

LATER THIS AFTERNOON...HEAT INDEX VALUES ARE EXPECTED TO APPROACH
100 DEGREES ACROSS THE OUTLOOK AREA...WITH LOCALIZED AREAS
POTENTIALLY REACHING AS HIGH AS 103 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON THROUGH
EARLY FRIDAY EVENING. SOME OF THESE STORMS COULD BE STRONG WITH
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MILES AN HOUR.

THUNDERSTORM CHANCES RETURN SUNDAY NIGHT THROUGH TUESDAY.
CONFIDENCE IS CURRENTLY TOO LOW TO DETERMINE RISK OF STRONG OR
SEVERE WEATHER DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Sep 3, 11:51 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT WED SEP 3 2014

NEZ046-047-031830-
SHERMAN NE-HOWARD NE-
1251 PM CDT WED SEP 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOWARD AND SOUTHEASTERN
SHERMAN COUNTIES UNTIL 130 PM CDT...

AT 1251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKVILLE...OR 29 MILES NORTHWEST OF GRAND ISLAND...MOVING EAST
AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG...ELBA...ASHTON...BOELUS...FARWELL AND
ROCKVILLE.

LAT...LON 4139 9847 4105 9840 4105 9895 4116 9900
      4131 9875
TIME...MOT...LOC 1751Z 251DEG 36KT 4111 9886

ROSSI

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Sherman

When
September 3, 12:28 PM CST
Where
Sherman County, 2 mi NNW of Loup City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.307, -98.995

Hail, Howard

When
September 3, 12:45 PM CST
Where
Howard County, Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -98.580

Hail, Greeley

When
September 3, 1:00 PM CST
Where
Greeley County, 1 mi SW of Scotia
Measured
0.88 in hail
Reported by
Public
Coordinates
41.460, -98.734

Hail, Greeley

When
September 3, 1:18 PM CST
Where
Greeley County, 3 mi SSE of Greeley
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -98.508

Hail, Greeley

When
September 3, 1:20 PM CST to 1:25 PM CST
Where
Greeley County, Greeley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.550, -98.530

Hail, Greeley

When
September 3, 1:40 PM CST
Where
Greeley County, 5 mi S of Spalding
Measured
1 in hail
Reported by
Public
Coordinates
41.608, -98.370

Hail, Greeley

When
September 3, 1:45 PM CST
Where
Greeley County, 5 mi SE of Spalding
Measured
0.88 in hail
Reported by
Public
Coordinates
41.629, -98.302

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542134, 542135, 542136, 542137, 542138, 542139, 542140.